Thursday, March 4, 2010

Waiting ...

... for the cedar waxwings. There are so many berries in our mountain ash trees. Usually the cedar waxwings swoop through en masse and clear the berries away. Last year they didn't. I hope they do this year, otherwise those berries end up all over our sidewalks and deck. Plus, it's a spectacular sight to see the cedar waxwings in action. The downside of the cedar waxwings coming through is that on their way out of the yard, they dump big (no ... GINORMOUS), lumpy, orange splotches on the cars and unless removed immediately, they can be mighty hard to remove. If you want to look for a positive in that, you have to imagine the snickering I did last time it happened, which was just after Kevin had so diligently washed his white car and had only just been home moments before it got orange-bombed! My car, parked right by his, didn't get a single orange dollop! It was pretty funny ... or at least I thought so. Kevin? Not so much.

Well. Yesterday. It got off to a good start. I felt good. I tracked Luke's lacrosse game. I went to work. That was good. I started to feel VERY tired around 4:00 but ... oh well. I had an appointment at 5:00 for a BIA (Bioelectric Impedance Analysis), which assessed my body composition and will help my naturopathic doctor and me map out a plan for improving my overall health and for measuring progress as we go. It only takes a few moments to complete the test ... as easy as stepping on the bathroom scale ... and bingo! There's a print-out of the results. My naturopathic doctor will go over them with me when we next meet.

When I got home, I was thoroughly and deeply exhausted. I was a lump for the rest of the evening and probably should have gone to sleep but was afraid sleeping so early would cause me trouble sleeping at night. It was just a useless night. I was too tired to move ... too tired to quilt ... too tired to blog. I did sleep a little better than usual last night, though. That's the upside of being exhausted during the day, I guess.

I did my best yesterday to avoid using my left arm any more than necessary. It's hard. Just try it. Even taking lids off jars, grinding pepper, adjusting blankets ... all those things cause little painful twinges under my arm. Not bad pain, mind you. Minor pain but I'm shooting for NO pain at all. Of course, in avoiding use of my left arm, I've increased use of my right arm and between that and a very painful, reactive attempt to catch a glass of water before it tipped over, my right shoulder is now VERY sore. It's okay if I keep it still or move it in a limited range ... no pain at all ... but even the slightest "twisting" motion with it causes a lot of pain. Just try getting dressed without twisting your arm or bending it back even slightly. Not easy. In fact, I haven't found a way yet and so I keep reinjuring my shoulder again and again, which leads to more inflammation and more sensitivity. I'm doing as the physical therapist recommended last fall and letting my arm hang loosely every now and then, which really does feel better, but I also need to stop reinjuring it. If only I could get dressed and undressed without moving my arm. That would make the biggest difference. Not wearing a coat would help. Soon. Soon.

So, just in case I haven't complained enough, there's more. If you can believe it! I tell you, it's positively demoralizing.

So ... this morning ... I wake up. I slept well. I still don't feel very "bouncy", though. I go to the bathroom. And great. There's blood. Not much. Just a bit of spotting. Not pink. Not dark red. That bright, orangy-red. I'm not supposed to be having any of that anymore. And this is where I gave a little prayer of thanks to my friend who warned me of a similar experience she had shortly after starting Tamoxifen. For her it turned out to be nothing she needed to immediately worry about but it is a sign of something that can be potentially nasty so I suppose I have to have it checked out.

I grabbed my sheet of information about Tamoxifen side effects and there, under "rare side effects" is:
"Increased risk of cancer of the endometrium (unusual vaginal bleeding may be a sign) - tell your doctor or nurse as soon as possible if you notice any unusual vaginal bleeding".
And here, from the U.S. National Cancer Institute:
Abnormal vaginal bleeding and lower abdominal (pelvic) pain are symptoms of cancers of the uterus. Women who are taking tamoxifen should talk with their doctor about having regular pelvic examinations and should be checked promptly if they have any abnormal vaginal bleeding or pelvic pain between scheduled exams.
Of some comfort, along with the "warning" my friend already provided, I found this information:
"Cancer of the womb occurs more commonly in women over the age of 50. In most cases, it presents early with vaginal bleeding. This is why it is most important to report to your doctor early any instance of unusual vaginal bleeding. What do I mean by unusual? Well, in women who are past the menopause, any instance of vaginal bleeding is unusual ... However, it is most important not to panic if you do develop vaginal bleeding while taking tamoxifen. The reason is, because tamoxifen acts like oestrogen on the lining of the womb, it is very common for it to cause a build-up of the normal lining of the womb, which occasionally is shed, a bit like a normal period. In more than 90 per cent of cases,vaginal bleeding in women taking tamoxifen is completely benign. However, the only way to be absolutely certain is to see your doctor, who will probably arrange for a uterine biopsy to be performed. Nowadays, this is a simple rooms procedure which does not require a general anaesthetic. There are occasions, though, when your doctor may wish to perform a dilatation and curette under general anaesthetic."
So ... Great. Just great. Cancer isn't for everyone, you know.

Am I winning yet?


No comments:

Post a Comment

Sorry for the word verification thing. Without the comment spammers are relentless!

Thanks for commenting!